Hail, Colfax
- When
- August 11, 5:40 PM CST
- Where
- Colfax County, 3.78 mi SE of Leigh
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.660, -97.180
Scattered thunderstorms developed along and north of slow moving cold front during the evening of August 11. Due to the moisture and instability present, a few of the storms produced marginally severe size hail along brief periods of heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms developed along and north of slow moving cold front during the evening of August 11. Due to the moisture and instability present, a few of the storms produced marginally severe size hail along brief periods of heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 11, 5:25 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 625 PM CDT SUN AUG 11 2013 .AVIATION...00Z TAFS FOR KOMA...KLNK AND KOFK. IMMEDIATE CONCERN WILL BE THUNDERSTORM CHANCES AT KOMA/KLNK WITH A VERY SLOW MOVING FRONT POISED JUST NORTHWEST OF THESE SITES. BELIEVE THE BEST CHANCE WOULD BE FROM 01-04Z. MEANWHILE...CONVECTION IS EXPECTED TO REMAIN JUST SOUTH OF THE KOFK TAF LOCATION. OTHERWISE...BEHIND THE FRONT...THERE COULD BE SOME TEMPORARY IFR CONDITIONS WITH LOW CEILINGS AT KOFK 10-13Z...AND MAYBE SOME MVFR FOG AT KOMA 10-13Z. DEWALD && .PREV DISCUSSION... /ISSUED 255 PM CDT SUN AUG 11 2013/ DISCUSSION... UPPER PATTERN AMPLIFIES IN THE SHORT TERM AS RIDGE BUILDS OVER THE WEST AND TROUGH DEEPENS IN THE EASTERN PART OF THE NATION. CENTRAL PLAINS REGION REMAINS BETWEEN THESE TWO FEATURES WITH A CONTINUING CHANCE OF PERIODIC PRECIP. MAIN QUESTION WILL BE HOW WELL MODELS DELINEATE WESTWARD EXTENT OF DRIER AIR OVER THE GREAT LAKES AND UPPER MIDWEST. A WEAK SURFACE BOUNDARY WAS LOCATED ACROSS NORTHEAST NEBRASKA INTO FAR NORTHWEST IOWA AT 19Z. REGIONAL RADAR SHOWING SOME RETURNS DEVELOPING ALONG THIS FEATURE WITH STRONGER STORMS AROUND THE BLACK HILLS AND OVER NORTH CENTRAL IOWA. SOME CHANCE OF STORMS FOR THE AREA LATE THIS AFTERNOON INTO MONDAY AS THE BOUNDARY SINKS SLOWLY SOUTH WITH WEAK CONVERGENCE IN THE LOWER LEVELS. DRIER AIR THEN MOVES INTO THE AREA MONDAY NIGHT AND TUESDAY WITH FRONT PUSHED INTO THE SOUTHERN PLAINS AND WESTERN HIGH PLAINS OF COLORADO AND WYOMING...WHERE IT REMAINS THROUGH WEDNESDAY. UPPER FLOW REMAINS AMPLIFIED THROUGH MUCH OF THE EXTENDED PERIOD FOR LATE THIS WEEK AND INTO THE WEEKEND WITH BROAD HIGH PRESSURE STRETCHING FROM THE EASTERN PLAINS TO THE MID ATLANTIC REGION. THIS IS EXPECTED TO PROVIDE DRY WEATHER AND SEASONAL TEMPERATURES TO THE AREA WITH PRECIP CHANCE SETTING UP WEST AND SOUTH OF THE AREA. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT SUN AUG 11 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-121145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 445 PM CDT SUN AUG 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A SLOW MOVING FRONTAL BOUNDARY THIS EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING THE WINDS THE PRIMARY HAZARD. THE BEST CHANCE FOR SEVERE STORMS THIS EVENING WOULD BE NORTH OF INTERSTATE80 AND SOUTH OF A LINE FROM ALBION NEBRASKA TO ONAWA IOWA. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. THUNDERSTORM CHANCES DRIFT SOUTHWARD BY LATE EVENING AND OVERNIGHT SOUTH OF THE INTERSTATE. THERE WILL BE AN ADDITIONAL SLIGHT CHANCE FOR STORMS ON MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH THURSDAY AS WEAK UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION COULD BE NEEDED YET THIS EVENING FOR AREAS ALONG AND NORTH OF INTERSTATE 80. DEWALD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
449 PM CDT SUN AUG 11 2013
IAZ043-NEZ015-034-112215-
MONONA IA-THURSTON NE-BURT NE-
449 PM CDT SUN AUG 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONONA...
SOUTHEASTERN THURSTON AND BURT COUNTIES UNTIL 515 PM CDT...
AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYONS...OR 40 MILES SOUTH OF SIOUX CITY...
MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LYONS AND DECATUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR THE MISSOURI RIVER...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4187 9609 4187 9613 4186 9613 4185 9649
4196 9654 4212 9621
TIME...MOT...LOC 2148Z 250DEG 16KT 4192 9645
KERNThe Omaha radar (KOAX), 78 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Rainfall of 2 to 4 inches fell in a short time period in the Lyons area which caused some minor flash flooding of streets in town. The coop observer in town measured 3.83 inches of rain from this storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466021, 466025, 466022, 466020.